Alert archive / Nebraska / Red Flag Warnings in 2014

Red Flag Warning 5, NWS Omaha, NE

March 21, 201411 counties in Nebraska; 4 counties in Iowa

NWS Omaha, NE issued this red flag warning at Mar 21, 2014, 12:32 PM CDT for 11 counties in Nebraska; 4 counties in Iowa. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 21, 2014, 12:32 PM CDT (17:32 UTC)
Expired
Mar 21, 2014, 7:04 PM CDT
In force
7 hr
Issued by
NWS Omaha, NE

Counties Fremont County, IA, Mills County, IA, Montgomery County, IA, Page County, IA, Cass County, NE, Gage County, NE, Jefferson County, NE, Johnson County, NE, Lancaster County, NE, Nemaha County, NE, Otoe County, NE, Pawnee County, NE, Richardson County, NE, Saline County, NE, Seward County, NE

The radar

The Omaha radar (KOAX), 83 km from the middle of the area, began a volume at 17:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 5.5 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2014-03-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2014-03-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2255 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

441 
WWUS83 KOAX 211732
RFWOAX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1232 PM CDT FRI MAR 21 2014

...CRITICAL FIRE DANGER THIS AFTERNOON...

.TEMPERATURES THIS AFTERNOON WILL RISE INTO THE LOWER 60S IN
SOUTHEAST NEBRASKA AND SOUTHWEST IOWA. WITH DEWPOINTS FALLING TO
AROUND 20 TO THE MID 20S...RELATIVE HUMIDITY WILL DIP TO 15 TO 25
PERCENT THIS AFTERNOON. COMBINED WITH GUSTY NORTHWEST WINDS AND
VERY DRY FUELS...EXTREME FIRE DANGER IS EXPECTED THIS AFTERNOON.

IAZ079-080-090-091-NEZ065>068-078-088>093-220145-
/O.NEW.KOAX.FW.W.0005.140321T1732Z-140322T0200Z/
MILLS-MONTGOMERY-FREMONT-PAGE-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
1232 PM CDT FRI MAR 21 2014

...RED FLAG WARNING IN EFFECT UNTIL 9 PM CDT THIS EVENING FOR
WIND AND LOW RELATIVE HUMIDITY FOR SOUTHEAST NEBRASKA AND
SOUTHWEST IOWA...

THE NATIONAL WEATHER SERVICE IN OMAHA/VALLEY HAS ISSUED A RED
FLAG WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN
EFFECT UNTIL 9 PM CDT THIS EVENING.

* AFFECTED AREA...IN IOWA...FIRE WEATHER ZONE 079 MILLS...FIRE 
  WEATHER ZONE 080 MONTGOMERY...FIRE WEATHER ZONE 090 FREMONT 
  AND FIRE WEATHER ZONE 091 PAGE. IN NEBRASKA...FIRE WEATHER 
  ZONE 065 SEWARD...FIRE WEATHER ZONE 066 LANCASTER...FIRE 
  WEATHER ZONE 067 CASS...FIRE WEATHER ZONE 068 OTOE...FIRE 
  WEATHER ZONE 078 SALINE...FIRE WEATHER ZONE 088 JEFFERSON...
  FIRE WEATHER ZONE 089 GAGE...FIRE WEATHER ZONE 090 JOHNSON...
  FIRE WEATHER ZONE 091 NEMAHA...FIRE WEATHER ZONE 092 PAWNEE 
  AND FIRE WEATHER ZONE 093 RICHARDSON.

* WINDS...NORTHWEST 20 TO 25 MPH WITH GUSTS UP TO 35 MPH.

* RELATIVE HUMIDITY...AS LOW AS 15 TO 25 PERCENT.

* IMPACTS...VEGETATION IS VERY DRY ACROSS THE AREA. WITH LOW
  RELATIVE HUMIDITY...GUSTY WINDS...AND DRY FUELS...FIRES CAN
  IGNITE AND SPREAD QUICKLY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$
1 follow-up statement
528 
WWUS83 KOAX 220004
RFWOAX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
704 PM CDT FRI MAR 21 2014

IAZ079-080-090-091-NEZ065>068-078-088>093-220115-
/O.CAN.KOAX.FW.W.0005.000000T0000Z-140322T0200Z/
MILLS-MONTGOMERY-FREMONT-PAGE-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
704 PM CDT FRI MAR 21 2014

THE NATIONAL WEATHER SERVICE IN OMAHA/VALLEY HAS CANCELLED THE
RED FLAG WARNING.

RELATIVE HUMIDITIES HAVE RECOVERED TO AROUND 30 TO 35 PERCENT OR
GREATER...AND WILL CONTINUE TO IMPROVE THROUGH THE REMAINDER OF
THE EVENING AS TEMPERATURES COOL. GUSTY NORTHWEST WINDS AT 25 TO
35 MPH WILL STILL PREVAIL...BUT SHOULD DIMINISH AFTER SUNSET.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this red flag warning went out at Mar 21, 12:10 PM CDT, 22 minutes earlier.

Area forecast discussion, Mar 21, 12:10 PM CDT, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1210 PM CDT FRI MAR 21 2014

.UPDATE...
ISSUED AT 1205 PM CDT FRI MAR 21 2014

INCREASED TEMPERATURES FOR TODAY AS CLEARING SKIES AND STRONG
MIXING HAVE PUSHED TEMPERATURES ALREADY INTO THE MID TO UPPER 50S
IN THE SOUTHERN 2/3 OF THE CWA. TEMPERATURES MAY LEVEL OFF IN THE
NORTHERN CWA...BUT SHOULD SEE A RISE INTO THE 60S YET THIS
AFTERNOON ELSEWHERE. STRONG MIXING ALSO SHOULD PUSH DEWPOINTS INTO
THE 20S...RESULTING IN RH AROUND 18-25 PERCENT FOR AT LEAST A
COUPLE HOURS THIS AFTERNOON. AM ON THE FENCE ABOUT A RED FLAG
WARNING IN THE SOUTHERN CWA...WITH TINDER-DRY VEGETATION BUT
LIKELY JUST SHORT-LIVED RED FLAG CONDITIONS...BUT MAY RAISE THE
FLAG IN THE SOUTHERN COUPLE ROWS OF COUNTIES IN THE NEXT HOUR OR
TWO. OTHERWISE...VERY HIGH FIRE DANGER EXISTS EVERYWHERE...ALONG
WITH THE GUSTY WINDS...AND RISK OF FIRES CERTAINLY IS PRESENT
TODAY WHETHER CONDITIONS TECHNICALLY MEET RED FLAG OR NOT.

&&

.SHORT TERM...(TODAY THROUGH MONDAY)
ISSUED AT 311 AM CDT FRI MAR 21 2014

COOLER WEATHER FOR THE WEEKEND WITH A CHANCE FOR SNOW BEGINNING
SUNDAY NIGHT ARE THE PRIMARY SHORT TERM FORECAST CONCERNS.

COLD FRONT WAS MARCHING SOUTHEAST THROUGH NORTHEAST NEBRASKA THIS
MORNING...AND SHOULD CLEAR THE KANSAS AND MISSOURI BORDERS BY MID
MORNING. BEHIND THE FRONT...ANOTHER DECENT MIXING DAY IS EXPECTED AS
FORECAST SOUNDINGS SUGGEST MOMENTUM TRANSFER FROM NEAR 800MB WILL
REACH THE SURFACE...INDICATING WIND GUSTS OVER 30 MPH AND
TEMPERATURES WARMING WELL INTO THE 50S MOST SPOTS. DRYING OF LOW
LEVELS IS ALSO EXPECTED...PUSHING RELATIVE HUMIDITY VALUES CLOSE TO
20 PERCENT THIS AFTERNOON IN OUR SOUTH. THIS COMBINED WITH GUSTY
WINDS WILL LEAD TO AN ENHANCED WILDFIRE RISK THERE THIS AFTERNOON.

WINDS WILL GRADUALLY DIE DOWN TONIGHT AS HIGH PRESSURE SETTLES INTO
THE REGION. 850 TEMPERATURES ARE FORECAST TO DROP INTO THE 3 TO 10
BELOW RANGE BY 12Z SATURDAY WITH NORTH WINDS CONTINUING. INCREASING
MID/HIGH CLOUDS ASSOCIATED WITH WAVE BRINGING PRECIP TO
WESTERN/CENTRAL NEBRASKA WILL COMBINE WITH COOL AIRMASS TO KEEP
TEMPERATURES RATHER CHILLY SATURDAY. ONLY EXPECTING HIGHS IN THE 30S
AFTER MORNING LOWS IN THE 20S. THEN EVEN COLDER TEMPERATURES IN THE
TEENS ARE LIKELY SATURDAY NIGHT UNDER CONTINUED WEAK COLD ADVECTION
AND THINNING CLOUD COVER.

SURFACE FLOW TRIES TO TURN SOUTHERLY ON SUNDAY AHEAD OF A DEEPENING
CLIPPER SYSTEM SCHEDULED TO ARRIVE SUNDAY NIGHT. THIS WAVE IS
CURRENTLY DRIFTING THROUGH THE GULF OF ALASKA AND IS EXPECTED TO
BEGIN ITS DIVE TOWARD THE PLAINS ON SATURDAY...HOWEVER TIMING IS
STILL IN QUESTION. A BLEND OF GFS/NAM/ECMWF TIMING SUGGESTS WAVE
WILL BEGIN AFFECTING OUR AREA BEFORE MIDNIGHT SUNDAY NIGHT...AND
SPREAD THROUGH THE CWA BY MONDAY MORNING. TEMPERATURES...
THICKNESSES AND FORECAST SOUNDINGS ALL SUPPORT SNOW OVERNIGHT. GFS
QPF LOOKS OVERDONE IN PAINTING A SWATH OF ALMOST A HALF INCH BETWEEN
06Z AND 18Z MONDAY...BUT A TENTH OR TWO OF LIQUID EQUIVALENT LOOKS
REASONABLE AS PER ECMWF/NAM. GARCIA CALCULATIONS AND COBB OUTPUT
SUGGEST A SWATH OF 2 OR 3 INCHES OF SNOW IS POSSIBLE IN THE
HEAVIEST BAND...MOSTLY LIKELY FROM NORTHEAST NEBRASKA INTO WEST
CENTRAL IOWA...BUT AGAIN TRACK AND TIMING WILL HAVE TO BE FINE-
TUNED AS WE GO THROUGH THE WEEKEND.

.LONG TERM...(MONDAY NIGHT THROUGH THURSDAY)
ISSUED AT 311 AM CDT FRI MAR 21 2014

THE LONGER TERM PERIOD WILL BEGIN WITH EXITING SHORTWAVE TROUGH IN
THE PLAINS MOVING INTO THE EASTERN STATES WHERE IT DEEPENS BROADER
TROUGH THERE. MID LEVEL RIDGING WILL FOLLOW IN THE MIDDLE PART OF
THE COUNTRY INTO WEDNESDAY MORNING BEFORE A SIGNIFICANT PACIFIC
SHORTWAVE EMERGES INTO THE PLAINS WEDNESDAY NIGHT OR THURSDAY...
BRINGING OUR NEXT CHANCE FOR PRECIPITATION.

TUESDAY WILL BE COOLER BEHIND EXITING WAVE AND 1030+ MB SURFACE HIGH
SETTLING OVERHEAD. HIGHS SHOULD REMAIN IN THE 30S. A RETURN TO
SOUTHERLY FLOW AHEAD OF APPROACHING WAVE WILL PUSH TEMPERATURES BACK
INTO THE 50S BY WEDNESDAY. WARM ADVECTION STRENGTHENS WEDNESDAY
NIGHT WHEN 50KT LOW LEVEL JET IS FORECAST AHEAD OF DEEPENING SURFACE
LOW IN THE HIGH PLAINS. COULD SEE ELEVATED SHOWERS THEN...BUT BRUNT
OF PRECIP SHOULD HOLD OFF UNTIL THURSDAY. AS LOW MARCHES ACROSS THE
PLAINS THEN...EXPECT A GOOD CHANCE FOR SHOWERS AHEAD OF IT...WITH A
CHANCE FOR RAIN OR SNOW BEHIND AS SYSTEM EXITS THURSDAY NIGHT.

&&

.AVIATION...(18Z TAFS FOR KOFK...KLNK...AND KOMA.)
ISSUED AT 1205 PM CDT FRI MAR 21 2014

VFR CONDITIONS ARE EXPECTED THROUGH THE TAF CYCLE. GUSTY NORTHWEST
WINDS WILL CONTINUE THIS AFTERNOON...AND SCATTERED TO BROKEN
CEILINGS AROUND 4KFT MAY BRUSH KOFK. WINDS WILL DIMINISH AFTER
SUNSET TO AROUND 10-14KT AND BECOME MORE NORTHERLY...WITH LITTLE
SKY COVER EXPECTED...ESPECIALLY BELOW 15KFT.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

UPDATE...MAYES
SHORT TERM...DERGAN
LONG TERM...DERGAN
AVIATION...MAYES
Hazardous weather outlook, Mar 21, 10:42 AM CDT, 1 hour 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1042 AM CDT FRI MAR 21 2014

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-220545-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
1042 AM CDT FRI MAR 21 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

VERY HIGH FIRE DANGER IS EXPECTED THIS AFTERNOON...ESPECIALLY
ALONG AND SOUTH OF HIGHWAY 30. DRY VEGETATION COMBINED WITH
NORTHWEST WINDS OF 15 TO 30 MPH AND LOW RELATIVE HUMIDITY WILL
CREATE THE VERY HIGH FIRE DANGER. ANY FIRES THAT DEVELOP WILL
LIKELY SPREAD RAPIDLY. OUTDOOR BURNING IS NOT RECOMMENDED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

LIGHT ACCUMULATING SNOW IS POSSIBLE LATE SUNDAY NIGHT INTO
MONDAY...ESPECIALLY IN NORTHEAST NEBRASKA TO NORTHWEST IOWA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

MAYES

Nearby

Red Flag Warnings in Nebraska, 2014Red Flag Warnings in Iowa, 2014Every red flag warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.